Texas, 2012

Drought in Texas, September 25 to 30, 2012

September 25 to 30, 2012 · NWS FWD · 11 events in 11 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

After dry conditions during the month of September, several counties in the northern and central portions of the CWA were classified in severe drought (D2) with the September 25th issuance of the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 24, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 24, 10:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 PM CDT MON SEP 24 2012

.AVIATION...
/6Z TAFS/

VFR CONDITIONS PREVAIL TONIGHT WITH SOUTHERLY FLOW AROUND 15KTS
MOST LOCATIONS. THINK SURFACE WINDS WILL STAY UP FOR MOST OF THE
NIGHT WITH LOW LEVEL JET INCREASING TO NEAR 40KTS BY EARLY
MORNING ACROSS THE SOUTHERN PLAINS. MAIN CONCERN TOWARD MORNING
WILL BE POTENTIAL FOR SOME MVFR CIGS SPREADING NORTH FROM
SOUTHEAST TEXAS. AT THIS TIME WILL CONTINUE WITH A TEMPO MVFR CIG
AT WACO TOWARD SUNRISE. BETTER CHANCES FOR MORE WIDESPREAD CLOUD
COVER APPEAR TO BE LIKELY EARLY WEDNESDAY MORNING. OTHERWISE...
WINDS WILL REMAIN STRONG THROUGH THE DAY TUESDAY WITH GENERALLY
19025KT EXPECTED ACROSS THE AREA. SOME GUSTS IN EXCESS OF 30KTS
LIKELY. NO PRECIPITATION IS EXPECTED THROUGH THE CURRENT FORECAST.

DUNN

&&

.UPDATE...
HIGH CLOUDS CONTINUE TO SPREAD ACROSS THE REGION THIS EVENING.
THE PREVIOUS FORECAST IS IN GOOD SHAPE AND HAVE JUST MADE
ADJUSTMENTS TO THE CLOUD COVER AND HOURLY GRIDS.

58

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT MON SEP 24 2012/
A SHIFT IN THE OVERALL WEATHER PATTERN IS UNDERWAY AS AN UPPER
LEVEL DISTURBANCE DIGS THROUGH CALIFORNIA AND AIDS IN FLATTENING
THE UPPER LEVEL RIDGE OVER OUR REGION. THIS SHORTWAVE IS FORECAST
TO TURN EAST TONIGHT. AS THIS HAPPENS...A SURFACE LOW PRESSURE
CENTER WILL DEEPEN IN THE LEE OF THE ROCKIES RESULTING IN WINDY
CONDITIONS ACROSS THE REGION TUESDAY. WIND SPEEDS TUESDAY
AFTERNOON WILL BE VERY NEAR WIND ADVISORY CRITERIA WITH SEVERAL
LOCATIONS EXPERIENCING SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS
UP TO 35 MPH. ASIDE FROM THE WINDY CONDITIONS...THE OTHER MAIN
CONCERN FOR TUESDAY WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER
MAINLY THE NORTHERN AND CENTRAL PORTIONS OF THE REGION. RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BE 25 TO 30 PERCENT IN THE
NORTHERN AND CENTRAL COUNTIES BUT FINE FUELS ARE STILL HOLDING
SUFFICIENT MOISTURE TO PRECLUDE ANY FIRE WEATHER HEADLINES. WE
WILL CONTINUE TO HIGHLIGHT THE THREAT IN THE FIRE WEATHER
PRODUCTS/GRAPHICASTS/HWO AND PRECAUTIONARY ACTIONS ARE URGED. THE
FIRE WEATHER THREAT DECREASES FOR THE REST OF THE WEEK AS LOW
LEVEL MOISTURE INCREASES AND WIND SPEEDS DECREASE.

THE UPPER LEVEL DISTURBANCE IS EXPECTED TO STALL OVER COLORADO ON
WEDNESDAY RESULTING IN NEAR ZONAL FLOW OVER THE REGION. AT THE
SURFACE...A WEAK SURFACE BOUNDARY/FRONT WILL WANDER INTO KANSAS AND
EVENTUALLY OKLAHOMA BY THURSDAY. THIS BOUNDARY WILL BE A FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT THE NEXT SEVERAL DAYS BUT
MAJORITY OF THE ACTIVITY IS EXPECTED TO REMAIN NORTH AND NORTHWEST
OF THE AREA. HOWEVER...WILL NEED TO MONITOR DAILY FOR RESIDUAL
OUTFLOW BOUNDARIES THAT MAY WANDER CLOSE TO THE
REGION...ESPECIALLY LATER IN THE WEEK. ANY OF THESE BOUNDARIES
COULD BECOME A FOCUS FOR ISOLATED TO SCATTERED SHOWER/THUNDERSTORM
ACTIVITY BUT OVERALL THE FORECAST SOUNDINGS SUGGEST THE DEEP LAYER
ATMOSPHERIC MOISTURE CONTENT WILL BE TOO DRY AND INSTABILITY TOO
LOW FOR MUCH TO DEVELOP IN OUR AREA.

WITH SOUTHERLY WINDS CONTINUING THROUGH THE WEEK...LOW LEVEL
ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE. THE WINDS WILL STILL
BE A BIT BREEZY ON WEDNESDAY BUT WIND SPEEDS WILL BE DECREASING
THROUGH THE WEEK. WE FINALLY GET SOME MID AND UPPER LEVEL MOISTURE
TO MOVE INTO THE REGION BY THE WEEKEND AS THE REMNANTS OF
HURRICANE MIRIAM CROSSES NORTHWEST MEXICO AND MOVES NORTHWEST OF
THE REGION. THESE REMNANTS WILL BE ASSIMILATED INTO AN UPPER LEVEL
TROUGH DEVELOPING OVER THE NORTHERN PLAINS...BUT NOT BEFORE IT
BRINGS US A CHANCE FOR RAIN FRIDAY THROUGH SUNDAY. THE ECMWF AND
GFS CONTINUE TO DIFFER ON THE HANDLING OF THE REMNANTS OF
MIRIAM...BUT HAVE SIDED WITH THE ECMWF WHICH HAS SUPPORT FROM THE
CANADIAN AND HAS BEEN CONSISTENT FOR SEVERAL DAYS NOW. FOLLOWING
THE ECMWF/CANADIAN PATTERN...CONTINUED WITH LOW POPS OVER THE
WESTERN COUNTIES ON FRIDAY AS THE UPPER LEVEL REMNANTS MOVE INTO
THE FOUR CORNERS REGION. THEN HAVE INCREASED POPS ON SATURDAY WITH
A FRONT MOVING THROUGH THE REGION EARLY SUNDAY...BRINGING AN END
TO THE RAIN.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  92  70  91  70 /   0   5   5  10  10
WACO, TX              70  93  69  91  69 /   0   5   5   5   5
PARIS, TX             65  90  67  91  68 /   0   5   5   5   5
DENTON, TX            67  92  69  91  67 /   0   5   5  10  10
MCKINNEY, TX          68  91  68  91  68 /   0   5   5  10  10
DALLAS, TX            73  92  73  91  72 /   0   5   5  10  10
TERRELL, TX           68  90  67  91  67 /   0   5   5   5   5
CORSICANA, TX         69  92  68  92  69 /   0   5   5   5   5
TEMPLE, TX            68  91  69  91  68 /   0   5   5   5   5
MINERAL WELLS, TX     66  93  66  91  67 /   0   5   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Sep 24, 2:38 PM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT MON SEP 24 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
338 PM CDT MON SEP 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
UNSEASONABLY HOT...DRY...AND WINDY CONDITIONS WILL RESULT IN VERY
ELEVATED FIRE WEATHER CONDITIONS TUESDAY AFTERNOON...PARTICULARLY
NEAR THE RED RIVER AND ALONG THE I-35 CORRIDOR.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH EARLY
SUNDAY. THE BEST CHANCES WILL BE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Grayson

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Collin

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Collin forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Denton

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Comanche

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Erath

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Bosque

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bosque forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Hill

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Johnson

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Navarro

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Navarro forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Somervell

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began at the end of month after little rainfall occurred during the month.

Drought, Hood

When
September 25, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe drought conditions (D2) began across the southern sections of the county at the end of month after little rainfall occurred during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413048, 413049, 413050, 413051, 413052, 413053, 413054, 413055, 413056, 414702, 414703.